Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 7, NWS Baltimore/Washington

March 20, 2012Greene County, Madison County, Rockingham County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Mar 20, 2012, 7:25 PM EDT for Greene County, Madison County, Rockingham County, Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2012, 7:25 PM EDT (23:25 UTC)
Expired
Mar 20, 2012, 8:15 PM EDT
In force
50 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Greene County, VA, Madison County, VA, Rockingham County, VA

The radar

The Sterling radar (KLWX), 111 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 7:26 PM EDTHAIL 1Swift Run, VAA FEW HAILSTONES AS LARGE AS NICKELS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WUUS51 KLWX 202325
SVRLWX
VAC079-113-165-210015-
/O.NEW.KLWX.SV.W.0007.120320T2325Z-120321T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
725 PM EDT TUE MAR 20 2012

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ROCKINGHAM COUNTY IN WESTERN VIRGINIA...
  CENTRAL GREENE COUNTY IN CENTRAL VIRGINIA...
  WESTERN MADISON COUNTY IN NORTHWEST VIRGINIA...

* UNTIL 815 PM EDT

* AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES NORTHWEST OF STANARDSVILLE...OR 17 MILES EAST OF
  HARRISONBURG...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STANARDSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE INDOORS TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO
SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3836 7831 3823 7848 3836 7868 3843 7859
TIME...MOT...LOC 2325Z 310DEG 11KT 3837 7856

$$
KONARIK
2 follow-up statements
567 
WWUS51 KLWX 202337
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
737 PM EDT TUE MAR 20 2012

VAC165-202347-
/O.CAN.KLWX.SV.W.0007.000000T0000Z-120321T0015Z/
ROCKINGHAM VA-
737 PM EDT TUE MAR 20 2012

...THE SEVERE THUNDERSTORM WARNING IS CANCELLED FOR ROCKINGHAM
COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3830 7859 3840 7848 3836 7831 3823 7848
      3830 7858
TIME...MOT...LOC 2337Z 309DEG 11KT 3833 7850

$$

VAC079-113-210015-
/O.CON.KLWX.SV.W.0007.000000T0000Z-120321T0015Z/
GREENE VA-MADISON VA-
737 PM EDT TUE MAR 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR MADISON AND GREENE COUNTIES...

AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM
WAS LOCATED NEAR STANARDSVILLE...OR 21 MILES EAST OF HARRISONBURG...
MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  STANARDSVILLE...
  AMICUS...
  HOOD...
  WOLFTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE INDOORS TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO
SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3830 7859 3840 7848 3836 7831 3823 7848
      3830 7858
TIME...MOT...LOC 2337Z 309DEG 11KT 3833 7850

$$
KONARIK
249 
WWUS51 KLWX 210005
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
805 PM EDT TUE MAR 20 2012

VAC079-113-210016-
/O.EXP.KLWX.SV.W.0007.000000T0000Z-120321T0015Z/
GREENE VA-MADISON VA-
805 PM EDT TUE MAR 20 2012

...THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 815 PM EDT FOR
MADISON AND GREENE COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3830 7859 3840 7848 3836 7831 3823 7848
      3830 7858
TIME...MOT...LOC 0006Z 309DEG 11KT 3827 7842

$$
KONARIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:53 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 20, 3:53 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
353 PM EDT TUE MAR 20 2012

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE MID-ATLANTIC COAST
THROUGH THE END OF THE WEEK. UNSEASONABLY WARM CONDITIONS WILL
PERSIST UNTIL A STORM SYSTEM APPROACHES FROM THE WEST AND BRINGS
THE POTENTIAL FOR UNSETTLED CONDITIONS THIS WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A LARGE UPPER RIDGE ENCOMPASSES THE ERN SEABOARD TDA. AN SHEARED
MID-LVL VORT MAX OVER THE NRN MID-ATLANTIC STATES REMAINS BLOCKED
WITHIN THIS RIDGE. THE COMBINATION OF WEAK FORCING FROM THIS SYSTEM
AND A DIFFERENTIAL HEATING BOUNDARY HAS LEAD TO THE DEVELOPMENT OF
SHOWERS AND TSTMS OVER THE SRN POTOMAC HIGHLANDS THIS AFTN. GIVEN
THE AMT OF INSTABILITY ALONG AND WEST OF THIS BOUNDARY...1.0-1.5
KJ/KG...VERY WEAK SHEAR PROFILES...MOST STORMS SHOULD BE BELOW SVR
LVLS. HOWEVER...CANNOT RULE OUT AN ISO STRONG TO SVR STORM BEFORE
SUNSET GIVEN THE RELATIVELY LOW WBZ AND SIGNIFICANT MID-LVL DRY AIR.
DUE TO A VERY WEAK STEERING FLOW...SLOW MOVING STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HVY RAINFALL AND PERHAPS ISO FLOODING.

EAST OF THE BLUE RIDGE...RESIDUAL STRATOCU FROM THE MARINE LAYER
WILL LIMIT INSTABILITY. HAVE LOWERED COVERAGE AND REMOVED MENTION OF
THUNDER ACROSS THE METRO AREAS.

ALTHOUGH CONVECTION IS MSTLY DIURNALLY DRIVEN...THE AFOREMENTIONED
VORT MAX IS FCST TO SLOWLY SINK SWD INTO THE CWA TNGT...WHICH WILL
LIKELY EXTEND ISO-SCT SHOWERS/STORMS INTO AT LEAST THIS EVE.

WITH SFC HIPRES PARKED OFF THE MID-ATLANTIC COAST...ONSHORE ELY FLOW
WILL CONTINUE INTO TNGT. YET AGAIN...STRATUS AND FOG IS EXPECTED TO
MOVE INLAND OVNGT AND WED MRNG. THE MAIN QUESTION IS WILL IT BE
DENSE FOG OR MSTLY STRATUS. THERE IS STILL SOME UNCERTAINTY BUT
BASED ON THE MARINE ADVECTION EVENTS OVER THE PAST WEEK...STRATUS
WILL LIKELY BE PREDOMINATE WITH AREAS NEAR THE WRN SHORE OF THE BAY
AT HIGHEST RISK FOR DENSE FOG. WILL HIGHLIGHT POTENTIAL IN HWO.

NO BIG CHANGES IN THE SYNOPTIC PATTERN TMW COMPARED TO TDA...EXCEPT
THE VORT MAX SHOULD SHIFT SWD INTO CENTRAL AND SRN VA. AFTER SOME
DAYTIME HEATING...EXPECT ISO TO SCT SHOWERS AND STORMS TO DEVELOP
NEAR THE VORT MAX DURING THE AFTN HRS. MAX TEMPS WILL ONCE AGAIN
REACH THE 70S.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
A CYCLONE STALLING OVER THE TEXAS PANHANDLE AMPLIFIES AN UPPER
RIDGE OVER THE OHIO VALLEY. THE RIDGE AXIS WILL BE WEST OF OUR
AREA AND THE MODELS DROP THE WEAK DISTURBANCE CURRENTLY OVER
WESTERN NEW YORK STATE INTO VIRGINIA/MARYLAND TUESDAY NIGHT. UPPER
LEVEL DEFORMATION SLIDES ACROSS THE REGION FROM NORTH TO SOUTH
TUESDAY NIGHT INTO WEDNESDAY AFTERNOON. THERE MAY ALSO BE A WEAK
SURFACE TROF ALONG THE MARYLAND / PENN BORDER. GUIDANCE HAS A LOT
OF CLOUDS AROUND TUESDAY NIGHT WITH MILD TEMPERATURES AND A SLIGHT
CHANCE OF SHOWERS. WE'LL LEAVE THE MENTION OF AN ISOLATED T-STORM
ACROSS THE BLUE RIDGE AND ALLEGANY FRONT TUESDAY NIGHT FOR NOW
THOUGH IT WOULD LIKELY BE JUST SHOWERS. THE THREAT OF
PRECIPITATION SLIDES SOUTH OF THE BALTIMORE / DC AREA WEDNESDAY AS
THE DISTURBANCE MOVES OFFSHORE. ANY SLIGHT DIFFERENCE IN THE
LOCATION OF THE DISTURBANCE COULD AFFECT THE LOCATION OF
PRECIPITATION.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
GFS HOLDS ONTO THE IDEA OF BRINGING THE MIDWEST UPPER LOW INTO
OUR AREA SATURDAY. THE ECMWF IS STILL SLOWER BUT NOW HAS A SIMILAR
TREK TO THE GFS. THE GEM TAKES THE LOW A LITTLE FARTHER
SOUTH...SIMILAR TO YESTERDAY'S EC. IT STILL WANTS TO DEVELOP AN
AREA OF THUNDERSTORMS NEAR OF JUST OFF THE COAST SATURDAY. THE
ESRL EXPERIMENTAL REANALYSIS PRODUCTS OUT OF BOULDER HAVE STRONG
POSITIVE 6 TO 10 DAY 500MB HEIGHT ANOMALIES OVER THE NE
STATES...AND THE MODELS SEEM TO BE TRENDING TOWARD A LESS
PROGRESSIVE PATTERN IN THE MEDIUM RANGE AT LEAST IN THE WEST. BUT
THERE IS BETTER MODEL AGREEMENT TODAY ABOUT THE CHANCES OF SHOWERS
AND THUNDERSTORMS SATURDAY. DEW POINTS IN THE UPPER 50S OR LOWER
60S AHEAD OF THE FRONT WILL COMBINE WITH MID-LEVEL INSTABILITY FOR
A MORE WIDESPREAD THREAT OF THUNDER SATURDAY. DEPENDING ON THE
TREK OF THE LOW WE COULD BE IN THE LEFT EXIT REGION OF A 90KT JET
AS WELL. THE FRONT WOULD PUSH THROUGH BY EARLY SUNDAY...LEAVING
THE AREA WITH BREEZY NORTHWEST WINDS...DRIER AIR AND MORE
SEASONABLE TEMPERATURES INTO EARLY NEXT WEEK.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
BORDERLINE MVFR/VFR CIGS EXPECTED FOR THE REST OF THE AFTN AND EVE.
AFTN SHOWERS AND THUNDERSTORMS WILL MAINLY REMAIN WEST OF THE
TERMINALS...BUT CLOSE ENOUGH TO MRB/CHO TO INCLUDE A VCSH GROUP LATE
THIS AFTN AND ERY EVE.

MAIN AVIATION IMPACTS WILL BE LOW CLOUDS AND FOG OVNGT AS COOL
MARINE AIR IS ADVECTED INLAND. BASED ON PAST FEW EVENTS /INCLUDING
THIS MRNG/...ALL TERMINALS SHOULD BE IMPACTED...WITH THE MOST
PROLONGED PERIOD OF IFR CONDITIONS AT BWI/MTN. WITH 18Z TAFS...HAVE
DELAYED ONSET OF IFR CIGS/VSBYS A FEW HRS COMPARED TO LAMP GUIDANCE
AS IT WAS TOO QUICK TO BRING IN STRATUS/FOG LAST NGT.

CIGS/VSBYS SHOULD SLOW IMPROVE AFTER SUNRISE TMW...MAY NOT UNTIL
MIDDAY FOR BWI/MTN.

MVFR 3-5SM BR POSSIBLE AT THE TERMINALS WEDNESDAY NIGHT BEFORE HIGH
PRESSURE STRENGTHENS THURSDAY AND FRIDAY WITH VFR EXPECTED. WINDS
WILL GENERALLY BE LESS THEN 10 KTS. HIGH CLOUDS OVC200 WILL INCREASE
FRIDAY AFTERNOON AHEAD OF A COLD FRONT. THE FRONT MAY SPREAD
UNSTABLE AIR OVER THE TERMINALS SATURDAY WITH -TSRA AND SFC WINDS
VRBL G25KT.

&&

.MARINE...
LGT ELY FLOW WILL CONTINUE THRU TNGT. LOW VSBYS IN FOG EXPECTED
AGAIN LATE TNGT INTO ERY WED MRNG. WINDS GRADUALLY VEER OUT OF THE
SE 5-10 KT BY WED AFTN.

PATCHY FOG IS POSSIBLE OVER THE WATERS THURSDAY MORNING. WINDS WILL
BE LESS THAN 10KT THURSDAY AND FRIDAY WITH FAIR WEATHER. A FRONT
COULD BRING BREEZY SOUTH WINDS EARLY SATURDAY...AN INCREASE IN
CLOUDS AND THE POSSIBILITY OF THUNDERSTORMS DURING THE DAY SATURDAY.
GUSTY NORTH WINDS AND SMALL CRAFT CONDITIONS ARE POSSIBLE SUNDAY.

&&

.CLIMATE...
WITH TDA BEING THE FIRST DAY OF ASTRONOMICAL SPRING...WE CAN NOW
LOOK BACK AT ASTRONOMICAL WINTER. THE ASTRONOMICAL WINTER PERIOD IS
USUALLY DEC 21 - MAR 20...BUT CAN VARY BY A DAY OR TWO. THE
ASTRONOMICAL WINTER THIS YEAR WAS DEC 22 - MAR 19. ALTHOUGH OFFICIAL
METEOROLOGICAL RECORDS FOR WINTER IS BASED OFF A DEC 1 - FEB 28/29
/OTHERWISE KNOWN AS METEOROLOGICAL WINTER/...SOME USERS MAY BE
INTERESTED IN STATS FOR THE PAST ASTRONOMICAL WINTER...

AT DCA...
THE AVERAGE TEMPERATURE THIS ASTRONOMICAL WINTER WAS 45.6F...WHICH
WAS NEARLY TWO DEGREES HIGHER THAN THE PREVIOUS WARMEST ASTRONOMICAL
WINTER ON RECORD (THE PREVIOUS WARMEST WAS 43.7F IN 1989-90).

THE MIN TEMP OF 32 DEG OR BELOW WAS ONLY RECORDED ON 24 CALENDAR
DAYS AT DCA THIS ASTRONOMICAL WINTER...WHICH WAS THE LOWEST NUMBER
OF FREEZING MIN TEMPS FOR ASTRONOMICAL WINTER.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

CLIMATE...JRK
Hazardous weather outlook, Mar 20, 3:07 PM EDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT TUE MAR 20 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
211000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
307 PM EDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF DENSE FOG MAY DEVELOP OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-211000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
307 PM EDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE CENTRAL SHENANDOAH
VALLEY AND POTOMAC HIGHLANDS THIS AFTERNOON AND EARLY EVENING.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
STRONG WINDS. DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE.

AREAS OF DENSE FOG MAY DEVELOP OVERNIGHT...ESPECIALLY EAST OF THE
BLUE RIDGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 20, 6:30 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 SE WEYERS CAVE        38.28N  78.91W
03/20/2012  E1.00 INCH       AUGUSTA            VA   PUBLIC

            SEVERAL MINUTES OF NICKEL SIZED HAIL MIXED WITH A FEW
            QUARTER SIZED.

&&

EVENT NUMBER LWX1200037

SBK
Local storm report, Mar 20, 6:37 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
637 PM EDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             2 S LACEY SPRING        38.51N  78.77W
03/20/2012  E1.00 INCH       ROCKINGHAM         VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1200038

HAS
Local storm report, Mar 20, 6:41 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
641 PM EDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             3 SSW LACEY SPRING      38.51N  78.79W
03/20/2012  E1.75 INCH       ROCKINGHAM         VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1200039

HAS
Special weather statement, Mar 20, 7:02 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
702 PM EDT TUE MAR 20 2012

VAZ026-202345-
ROCKINGHAM VA-
702 PM EDT TUE MAR 20 2012

...STRONG THUNDERSTORM TO AFFECT ROCKINGHAM COUNTY...

AT 703 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF LINVILLE...MOVING SOUTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE HARRISONBURG AND MASSANUTTEN.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3843 7868 3833 7892 3858 7893 3861 7881
TIME...MOT...LOC 2303Z 347DEG 6KT 3852 7887

KONARIK
Special weather statement, Mar 20, 7:16 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
716 PM EDT TUE MAR 20 2012

VAZ026-038-210000-
GREENE VA-ROCKINGHAM VA-
716 PM EDT TUE MAR 20 2012

...STRONG THUNDERSTORM TO AFFECT GREENE AND ROCKINGHAM COUNTIES...

AT 716 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ELKTON...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE SWIFT RUN...LYDIA...HANEYTOWN AND AMICUS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3840 7845 3822 7849 3840 7872 3845 7863
TIME...MOT...LOC 2316Z 311DEG 11KT 3839 7860

KONARIK
Local storm report, Mar 20, 7:17 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
717 PM EDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 S ELKTON              38.39N  78.62W
03/20/2012  E0.75 INCH       ROCKINGHAM         VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1200040

HAS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 5:14 AM EDTDense Fog AdvisoryLWXCulpeper, Fauquier, King George, Orange, Spotsylvania, Stafford and 1 more4 hr
Mar 20, 2:14 PM EDTSpecial Weather StatementLWXAugusta46 min
Mar 20, 2:16 PM EDTSpecial Weather StatementLWXNelson29 min
Mar 20, 3:21 PM EDTSpecial Weather StatementLWXCity of Harrisonburg39 min
Mar 20, 4:49 PM EDTSpecial Weather StatementLWXCity of Waynesboro41 min
Mar 20, 4:55 PM EDTSpecial Weather StatementLWXCity of Staunton50 min
Mar 20, 5:03 PM EDTSevere Thunderstorm WarningLWXAugusta, Rockingham, City of Staunton42 min
Mar 20, 5:13 PM EDTSevere Thunderstorm WarningLWXAugusta, Rockingham47 min
Mar 20, 5:41 PM EDTSpecial Weather StatementLWXAugusta, City of Staunton, City of Waynesboro49 min
Mar 20, 6:06 PM EDTSpecial Weather StatementLWXRockingham, City of Harrisonburg39 min
Mar 20, 6:32 PM EDTSevere Thunderstorm WarningLWXRockingham43 min
Mar 20, 7:02 PM EDTSpecial Weather StatementLWXRockingham, City of Harrisonburg43 min
Mar 20, 7:16 PM EDTSpecial Weather StatementLWXGreene44 min
Mar 20, 7:58 PM EDTSpecial Weather StatementLWXGreene47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.